Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 22, NWS Grand Rapids, MI

May 12, 2014Ingham County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 12, 2014, 2:46 PM EDT for Ingham County, Jackson County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2014, 2:46 PM EDT (18:46 UTC)
Expired
May 12, 2014, 3:15 PM EDT
In force
29 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ingham County, MI, Jackson County, MI

The radar

The Detroit radar (KDTX), 67 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:41 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WUUS53 KGRR 121846
SVRGRR
MIC065-075-121915-
/O.NEW.KGRR.SV.W.0022.140512T1846Z-140512T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
246 PM EDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN...
  NORTHEASTERN JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN...

* UNTIL 315 PM EDT

* AT 244 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FITCHBURG...
  AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  STOCKBRIDGE...        WATERLOO TWP...       MUNITH...
  FITCHBURG...          BUNKER HILL...        WATERLOO...
  MILLVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4235 8413 4232 8432 4250 8437 4255 8414
      4243 8414 4242 8413
TIME...MOT...LOC 1846Z 257DEG 32KT 4243 8422

HAIL...1.00IN
WIND...60MPH

$$

WDM
2 follow-up statements
154 
WWUS53 KGRR 121903
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
303 PM EDT MON MAY 12 2014

MIC075-121912-
/O.CAN.KGRR.SV.W.0022.000000T0000Z-140512T1915Z/
JACKSON MI-
303 PM EDT MON MAY 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4243 8432 4242 8433 4242 8435 4250 8437
      4255 8414 4243 8414
TIME...MOT...LOC 1902Z 245DEG 23KT 4248 8417

$$

MIC065-121915-
/O.CON.KGRR.SV.W.0022.000000T0000Z-140512T1915Z/
INGHAM MI-
303 PM EDT MON MAY 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
INGHAM COUNTY UNTIL 315 PM EDT...

AT 301 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STOCKBRIDGE...
AND MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  STOCKBRIDGE...        FITCHBURG...          BUNKER HILL...
  MILLVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4243 8432 4242 8433 4242 8435 4250 8437
      4255 8414 4243 8414
TIME...MOT...LOC 1902Z 245DEG 23KT 4248 8417

HAIL...1.00IN
WIND...60MPH

$$

JK
106 
WWUS53 KGRR 121912
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
312 PM EDT MON MAY 12 2014

MIC065-121922-
/O.EXP.KGRR.SV.W.0022.000000T0000Z-140512T1915Z/
INGHAM MI-
312 PM EDT MON MAY 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INGHAM COUNTY
WILL EXPIRE AT 315 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4243 8432 4242 8433 4242 8435 4250 8437
      4255 8414 4243 8414
TIME...MOT...LOC 1912Z 245DEG 23KT 4251 8409

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:49 PM EDT, 57 minutes earlier.

Area forecast discussion, May 12, 1:49 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 PM EDT MON MAY 12 2014

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 324 AM EDT MON MAY 12 2014

A FRONTAL SYSTEM WILL BE AFFECTING THE AREA AT LEAST THROUGH THE DAY
ON TUESDAY. WARMER AIR AND ROUNDS OF SHOWERS AND STORMS WILL REMAIN
POSSIBLE THROUGH THE DAY ON TUESDAY. SOME OF THE STORMS COULD BE
STRONG TO LOCALLY SEVERE ALONG WITH HEAVY RAINFALL TODAY AND ON
TUESDAY. AFTER A BRIEF BREAK ON TUESDAY NIGHT...ADDITIONAL RAIN
COULD MOVE IN TO THE AREA AS A WAVE OF LOW PRESSURE MOVES INTO THE
AREA. COOLER AIR WILL HAVE MOVED INTO THE AREA BY THEN.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 324 AM EDT MON MAY 12 2014

THE MAIN FOCUS OF THE FCST IN THE SHORT TERM REMAINS ON CONVECTIVE
TRENDS THROUGH THE PERIOD...ALONG WITH SEVERE POTENTIAL.

THE AREA IS CURRENTLY IN A LULL IN CONVECTIVE ACTIVITY. ONE LINE OF
STORMS CONTINUES TO MOVE E/SE ACROSS CENTRAL IN AND OH...WHILE
ANOTHER IS GOING FROM WRN WI DOWN INTO IA. A FEW STORMS ARE TRYING
TO GET GOING ACROSS SRN WI. THIS DEVELOPMENT IS INDICATIVE OF THE
LLJ AND MOISTURE TRANSPORT TRYING TO SURGE BACK TO THE NNE AFTER THE
PASSAGE OF THE IN/OH LINE OF CONVECTION. WE DO EXPECT THAT SOME
SCATTERED CONVECTION WILL AFFECT AT LEAST THE WRN PORTION OF THE
CWFA. THE LLJ/MOISTURE TRANSPORT VECTORS WOULD CONTINUE TO SUPPORT
DEVELOPMENT OVER JUST ABOUT THE ENTIRE CWFA THROUGH MID MORNING. WE
ALSO COULD SEE CONVECTION ACROSS WI POTENTIALLY MOVE TOWARD THE AREA
WITH THE 500 MB FLOW GENERALLY FROM W TO E...AND THE 850-300 MB
THICKNESS ORIENTED IN THE SAME FASHION.

THE CONVECTION THIS MORNING SHOULD BE GENERALLY THE GARDEN VARIETY
TYPE OF STORMS AS THEY ARE GENERALLY ELEVATED IN NATURE. WE CAN NOT
RULE OUT SOME HAIL OR HEAVY DOWNPOURS OUT OF THESE STORMS. THE
EVOLUTION OF THE STORMS INTO THE AFTERNOON AND RESULTING AMOUNT OF
HEATING WILL DICTATE ADDITIONAL DEVELOPMENT AND SEVERE POTENTIAL.
ALSO ULTIMATELY AFFECTED WILL BE THE WARM FRONT ALSO. THE MAIN WARM
FRONT IS JUST SOUTH OF THE AREA ACROSS IL AND IN. THIS WILL LIKELY
BE HELD SOUTH DUE TO CONVECTION AND BEING THE FRONT IS STILL CLOSE
TO PARALLEL TO THE UPPER FLOW. TEMPERATURE FCST IS QUITE DIFFICULT
GIVEN THE AMOUNT OF UNCERTAINTY OF THE CONVECTION. IF SOME HEATING
CAN TAKE PLACE NEAR THE FRONT...HAIL AND STRONG WINDS WILL BE THE
BIGGEST THREATS WITH MLCAPES AS HIGH AS 1500-2000 J/KG. BEST DEEP
LAYER SHEAR IS UP NORTH. WE STILL CAN NOT RULE OUT A SPIN UP ALONG
THE FRONT.

WE WILL SEE CONVECTION LIKELY LAST INTO THE EVENING HOURS BEFORE WE
EXPECT THE MAIN FRONT TO LIFT NORTH RATHER QUICKLY. THE FRONT IS
EXPECTED TO MOVE NORTH AT THAT TIME AS THE UPPER TROUGH IS DIGGING
OUT WEST...AND THE RIDGE ALOFT IS BUILDING OVERHEAD. THE MAIN FOCUS
OF THE LLJ WILL THEN ALSO MOVE NORTH FOR A SHORT TIME LATE TONIGHT.

WE WILL THEN SEE THE COLD FRONT MOVE INTO THE AREA DURING THE DAY ON
TUE. THE FRONT WILL INCREASE THE THREAT FOR ADDITIONAL SHOWERS AND
STORMS ON TUE. THE BEST THREAT FOR SEVERE WX LOOKS TO BE FURTHER
EAST AS THE FRONT WILL HOLD OFF ON MOVING THROUGH LONGER...AND
ALLOWING INSTABILITY TO POTENTIALLY REACH 1500-2000 J/KG. DEEP LAYER
SHEAR VALUES OF 40-50 KNOTS WILL BE MOVING IN AROUND THE TIME OF THE
FRONTAL PASSAGE. THIS COULD END UP BEING AN ACTIVE DAY ALSO IF THE
INSTABILITY CAN BUILD. UNIDIRECTIONAL WINDS WITH SUFFICIENT SHEAR
WOULD FAVOR A WIND THREAT.

SOME RAIN MAY LAG BEHIND THE FRONTAL PASSAGE A LITTLE ON TUE
EVENING. WE WILL SEE A BREAK IN THE ACTION TUE NIGHT AND WED MORNING
AS SOME SHORT WAVE RIDGING BUILDS IN. WE WILL SEE ADDITIONAL ENERGY
ROUNDING THE BASE OF THE WRN TROUGH MOVING INTO THE PLAINS. THIS
WILL INDUCE A WAVE ALONG THE FRONT...AND POTENTIALLY BRING
ADDITIONAL RAIN BACK INTO THE AREA WED AFTERNOON/EVENING. THUNDER
DOES NOT LOOK LIKELY AT THAT TIME AS WE ARE WELL INTO THE COLD
SECTOR WITH THAT.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 324 AM EDT MON MAY 12 2014

COOL AND SHOWERY WEATHER EXPECTED UNDER THE UPPER LOW DURING
MOST OF THE EXTENDED PERIOD. WILL HAVE TO WATCH FOR ANY CLEARING
THURSDAY NIGHT AND FRIDAY NIGHT WHICH WOULD RESULT IN FROST/FREEZE
CONDITIONS AS 850 MB TEMPS ARE AROUND 0C THEN.

THE 00Z GFS AND ECMWF HAVE AT LAST COME INTO DECENT AGREEMENT WITH
THE TRACK OF THE SFC LOW EARLY IN THE PERIOD...WHICH BRINGS ANOTHER
ROUND OF RAIN FOR WEDNESDAY NIGHT AND THURSDAY. THE HIGHEST CHANCES
WILL BE ACROSS THE EASTERN FORECAST AREA AS THE LOW TRACKS ALONG THE
FRONT IN OHIO.

NEGATIVE TILT TROUGH THEN CUTS OFF AND UPPER LOW PERSISTS OVER THE
CENTRAL GREAT LAKES INTO THE WEEKEND. SHOULD SEE DIURNALLY DRIVEN
SHOWERS FRIDAY AND SATURDAY AS LAPSE RATES ARE STEEP. IT MAY BE COLD
ENOUGH...ESPECIALLY ACROSS THE NORTH FOR SOME WET SNOW OR GRAUPEL IN
ANY SHOWERS/CONVECTIVE UPDRAFTS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 149 PM EDT MON MAY 12 2014

PERIODIC ROUNDS OF THUNDERSTORMS WILL CONTINUE OVER THE REGION
OVER THE NEXT 24 HOURS. TO SIMPLIFY THINGS I CARRIED VICINITY
THUNDER IN ALL THE TAFS THIS AFTERNOON AND INTO THE EVENING. AFTER
04-06Z FEEL THE THUNDERSTORM COVERAGE WILL DIMINISH AS INSTABILITY
LESSENS. DID NOT CARRY THUNDER IN THE TAFS BEYOND THIS POINT...BUT
ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE.

A MIX OF VFR AND MVFR CONDITIONS COVERED THE AREA AS OF THIS
WRITING. EXPECT A DIURNAL IMPROVEMENT TO MOSTLY VFR THROUGH THE
AFTERNOON. HOWEVER MVFR SHOULD ONCE AGAIN BECOME FAIRLY WIDESPREAD
THROUGH THE EVENING...TOWARD 02Z. THERE COULD BE PATCHY IFR
DEVELOP TOWARD DAYBREAK TUESDAY AND IF THIS DOES DEVELOP IT COULD
LINGER INTO MID DAY.

&&

.MARINE...
ISSUED AT 324 AM EDT MON MAY 12 2014

WE ARE GOING TO HOLD OFF ON ISSUING A SMALL CRAFT ADVISORY FOR THE
TIME BEING. WE ARE EXPECTING TO SEE SOME DECENT WINDS A COUPLE OF
THOUSAND FEET UP MOVING OVER THE AREA OVER THE NEXT 24 HOURS. THE
LATEST DATA INDICATES THAT IT WILL BE TOUGH TO TAP THE BETTER WINDS
TO REACH CRITERIA DUE TO THE VERY STABLE CONDITIONS OVER THE LAKE
WITH MUCH WARMER AIR FLOWING IN OVER THE COLD LAKE WATERS. WE WILL
NEED TO CONTINUE TO WATCH THIS...BUT WINDS RIGHT NOW ARE RUNNING
LOWER THAN EXPECTED ALONG THE COAST. THE BETTER CHANCE OF SEEING
ADVISORY CRITERIA WINDS WILL BE ON TUE AS THE COLD FRONT MOVES
THROUGH AND BETTER MIXING SHOULD TAKE PLACE AS A RESULT.

&&

.HYDROLOGY...
ISSUED AT 324 AM EDT MON MAY 12 2014

RIVER LEVELS ARE STABILIZING FOR THE TIME BEING ACROSS THE AREA. TWO
RIVER ADVISORIES WERE CANCELLED LAST EVENING. THIS WILL BE A
TEMPORARY BREAK AS WAVES OF RAINFALL OVER THE NEXT THREE DAYS WILL
LIKELY ADD UP TO AT LEAST AN INCH OR TWO AT MANY LOCATIONS WITH
HIGHER LOCAL AMOUNTS LIKELY. THIS WILL INCREASE THE FLOWS ON THE
RIVER LEVELS AND CAUSE SOME PONDING WHERE THERE ARE LOW SPOTS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...OSTUNO
AVIATION...JK
HYDROLOGY...NJJ
MARINE...NJJ
Hazardous weather outlook, May 12, 5:00 AM EDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 AM EDT MON MAY 12 2014

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
130900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
500 AM EDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER. THE BIGGEST THREATS ARE
HIGH WINDS...LARGE HAIL...HEAVY RAIN AND LIGHTNING. STORM
MOVEMENT WILL BE TO THE NORTHEAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

OSTUNO

In the hours before

Special weather statement, May 12, 9:38 AM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
938 AM EDT MON MAY 12 2014

MIZ037>040-043>046-050>052-057>059-067-074-121430-
CLARE-CLINTON-GRATIOT-INGHAM-IONIA-ISABELLA-JACKSON-KENT-LAKE-MASON-
MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-
938 AM EDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 933 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HESPERIA TO BELDING
TO ST JOHNS TO WILLIAMSTON...MOVING NORTHEAST AT 30 MPH.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE LIKELY WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  GREENVILLE...         HOWARD CITY...        WEBBERVILLE...
  BALDWIN...            ST. JOHNS...          BIG RAPIDS...
  REED CITY...          ALMA...               WHITE CLOUD...
  DEWITT...             MORLEY...             BITELY...
  STANTON...            HUBBARDSTON...        FREESOIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4382 8644 4405 8652 4418 8640 4416 8460
      4347 8460 4347 8436 4278 8436 4277 8415
      4242 8413 4241 8413 4277 8461 4285 8538
      4305 8579 4321 8579 4321 8591 4312 8593
      4335 8643 4366 8655
TIME...MOT...LOC 1335Z 230DEG 24KT 4361 8602 4308 8516
          4250 8453 4253 8409

MEADE
Special weather statement, May 12, 11:46 AM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1146 AM EDT MON MAY 12 2014

MIZ056>059-064>066-071>073-121645-
ALLEGAN-BARRY-CALHOUN-CLINTON-EATON-IONIA-KALAMAZOO-KENT-OTTAWA-VAN
BUREN-
1146 AM EDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
COMSTOCK PARK TO BREEDSVILLE TO COVERT...MOVING EAST NORTHEAST AT 40
MPH. THESE STORMS ARE EXPECTED TO CONTINUE TO INTENSIFY AND COULD
BECOME LOCALLY SEVERE.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4207 8623 4224 8623 4225 8636 4238 8627
      4270 8621 4311 8627 4309 8459 4237 8510
      4207 8542
TIME...MOT...LOC 1543Z 270DEG 35KT 4301 8560 4237 8604
          4224 8644

WEBB
Special weather statement, May 12, 2:30 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
230 PM EDT MON MAY 12 2014

MIZ037>040-043>046-050>052-056>059-122130-
CLARE-CLINTON-GRATIOT-IONIA-ISABELLA-KENT-LAKE-MASON-MECOSTA-
MONTCALM-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-OTTAWA-
230 PM EDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELK TWP TO 21 MILES
SOUTHWEST OF STONY LAKE TO 82 MILES WEST OF HOLLAND STATE PARK...
MOVING EAST AT 40 MPH. THESE STORMS MAY INTENSIFY AS THEY MOVE INTO
CENTRAL AND SOUTHERN LOWER MICHIGAN IN THE NEXT HOUR OR TWO.

NICKEL SIZE HAIL...WIND GUSTS GREATER THAN 50 MPH...CONTINUOUS CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS. EXPECT SOME LOCAL STREET FLOODING FROM SOME OF THE HEAVIER
DOWN POURS.

* THUNDERSTORMS WILL BE NEAR...
  PENTWATER BY 230 PM EDT...
  BALDWIN BY 255 PM EDT...
  BALDWIN BY 300 PM EDT...
  REED CITY BY 325 PM EDT...
  MUSKEGON BY 330 PM EDT...
  NEWAYGO BY 345 PM EDT...
  GRAND HAVEN BY 355 PM EDT...
  HARRISON BY 405 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4380 8644 4389 8645 4417 8611 4416 8460
      4347 8460 4347 8436 4322 8436 4278 8483
      4277 8622 4308 8626 4362 8654 4366 8655
TIME...MOT...LOC 1828Z 270DEG 34KT 4411 8599 4339 8684
          4274 8781

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:07 AM EDTSpecial Weather StatementGRRLake, Mason, Muskegon, Newaygo, Oceana113 min
May 12, 6:29 AM EDTSpecial Weather StatementGRRBarry, Kent, Ottawa91 min
May 12, 7:34 AM EDTSpecial Weather StatementGRRBarry, Eaton, Ionia, Kent, Lake, Mason and 4 more56 min
May 12, 8:29 AM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more46 min
May 12, 9:38 AM EDTSpecial Weather StatementGRRClare, Clinton, Gratiot, Ingham, Ionia, Isabella and 9 more52 min
May 12, 11:46 AM EDTSpecial Weather StatementGRRAllegan, Barry, Ionia, Kalamazoo, Kent, Ottawa and 1 more59 min
May 12, 1:55 PM EDTSpecial Marine WarningGRR110 min
May 12, 2:30 PM EDTSpecial Weather StatementGRRClare, Gratiot, Ionia, Isabella, Kent, Lake and 7 more3 hr
May 12, 2:43 PM EDTSevere Thunderstorm WarningGRRIonia, Isabella, Kent, Mecosta, Montcalm, Muskegon and 3 more62 min
May 12, 3:26 PM EDTSevere Thunderstorm WarningGRRIonia49 min
May 12, 3:40 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson50 min
May 12, 3:55 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton65 min
May 12, 5:09 PM EDTSevere Thunderstorm WarningGRRIngham51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.